Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 156, NWS Pueblo, CO

August 4, 2004Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 4, 2004, 2:02 PM MDT for Las Animas County, Colorado. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2004, 2:02 PM MDT (20:02 UTC)
Expired
Aug 4, 2004, 3:30 PM MDT
In force
88 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 159 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.0 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 042002
SVRPUB
COC071-042130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
202 PM MDT WED AUG 4 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

* UNTIL 330 PM MDT.

* AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHEAST OF SEGUNDO...OR 14 MILES
  SOUTHWEST OF TRINIDAD...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN LAS ANIMAS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3714 10477 3700 10481 3699 10435 3709 10439

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:45 AM MDT, 10 hours 17 minutes earlier.

Area forecast discussion, Aug 4, 3:45 AM MDT, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
345 AM MDT WED AUG 4 2004

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...WEAK SURGE IS MOVING SOUTH ON THE PLAINS WITH DEW POINTS
IN THE 50S BEHIND THE FRONT.  THERE STILL IS SOME CONVECTION NEAR
KSLC ASSOCIATED WITH A SHORTWAVE MOVING MOVING NORTHEAST OVER THE
RIDGE.

FOR TODAY...SURGE WILL BRING SOME LOW LEVEL MOISTURE ON TO THE
EASTERN PLAINS.  THE SHORTWAVE WILL TEND TO FLATTEN THE RIDGE WITH
THE FLOW AT 700MB BECOMING SOUTHWESTERLY BY THE AFTERNOON.  THE ETA
SUGGESTS THE MORE MOIST LOW LEVEL AIR WILL MIX OUT DURING THE DAY.
THERE STILL IS ENOUGH MOISTURE TO WARRANT LOW POPS ON THE PLAINS
DURING THE AFTERNOON. OVER THE MOUNTAINS...THE MOISTURE OVER
SOUTHEAST ARIZONA AND MEXICO WILL MOVE NORTH AND NORTHEAST DURING THE
DAY.  WITH DAYTIME HEATING...THIS WILL BRING SOME SCATTERED SHOWERS
TO PORTIONS TO THE MOUNTAINS DURING THE AFTERNOON.

TONIGHT...DEEPER MOISTURE FROM MEXICO WILL MOVE OVER MUCH OF THE
FORECAST AREA TONIGHT.  ETA AND GFS HAVE PRECIPITATION DURING THE
EVENING OVER MUCH OF THE REGION WITH PRECIPITATION CONTINUING WELL
AFTER MIDNIGHT FOR THE SOUTHERN PORTIONS OF THE FORECAST AREA.  I
BUMPED UP THE POPS TO 40S FOR THE MOUNTAINS...EXCEPT CENTRAL
MOUNTAINS AND 30S FOR REMAINING HIGH VALLEYS AND I-25 CORRIDOR.  ONLY
CONCERN ABOUT PRECIPITATION WOULD BE THAT SOME CLOUD COVER WOULD
HAMPER THE HEATING.  I KEPT POPS GOING AFTER MIDNIGHT FOR THE
MOUNTAINS AND SOUTHERN PORTIONS OF THE PLAINS AS ETA WANTS TO HAVE
ANOTHER WEAK DISTURBANCE MOVE NORTHWARD FROM ARIZONA.  THIS
DISTURBANCE MAY BE INFLUENCED BY THE MODEL CONVECTIVE
PARAMETERIZATION...AND ITS STRENGTH AND SPEED IN THE MODEL MAY NOT BE
REALISTIC.  HOWEVER...GIVEN HOW CONVECTION HAS LINGERED AFTER
MIDNIGHT THE PAST COUPLE OF DAYS...I THINK THAT THERE WILL BE SOME
SHOWERS AND THUNDER AFTER MIDNIGHT. --WOLYN--

.LONG TERM...
(THURSDAY THROUGH TUESDAY)

MAIN FCST CHALLENGE WILL BE THUNDERSTORM COVERAGE AND TEMPS ON
THURSDAY...THEN TIMING AND STRENGTH OF NEXT COLD FRONT AND
INCREASE IN POPS BEGINNING SUNDAY/MONDAY...

MODELS STILL IN GOOD AGREEMENT BRINGING NEXT SHORTWAVE FROM OLD
MEXICO...AROUND WESTERN AND NRN PERIPHERY OF UPPER HIGH CENTERED OVER
NEW MEXICO...AND ACROSS FCST AREA ON THURSDAY AFTN.  FAIRLY DECENT
MONSOON PLUME IN WV IMAGERY ACROSS OLD MEXICO WILL BE SHIFTING
NORTHWARD WITH TIME BRINGING INCREASING MOISTURE INTO THE AREA WED
NIGHT AND THURSDAY.  MEANWHILE...SFC LEE TROF DEVELOPS ALONG I-25
CORRIDOR IN RESPONSE TO INCOMING SHORTWAVE AND LOW LVL MOISTURE WILL
BE IN PLACE ACROSS EASTERN CO BEHIND COLD FRONT WHICH MOVED IN THE
DAY BEFORE. THUS THUNDERSTORMS WILL LIKELY DEVELOP FAIRLY EARLY
ACROSS THE MTN AREAS...THEN DEVELOP/SPREAD EASTWARD ACROSS THE PLAINS
IN THE EARLY AFTN WITH CONVERGENCE ALONG SFC TROF AXIS.  CAPES
RUNNING AROUND 1000 J/KG ALONG/EAST OF SFC TROF AXIS...AND LATEST 06Z
RUN HAS SLIGHTLY STRONGER 0-6KM SHEARS THAN 00Z RUN...AROUND 25-35
KTS...SO A FEW STRONG STORMS WILL BE POSSIBLE ACROSS EASTERN MTS AND
SOUTHEAST PLAINS.  CONVECTION SHOULD EVOLVE INTO AN MCS ALONG NOSE OF
LOW LVL JET SOMEWHERE ACROSS EASTERN CO. SINCE LATEST RUNS HAVE BEEN
VERY CONSISTENT WITH THIS FEATURE THE PAST COUPLE NIGHTS...HAVE
BUMPED POPS UP A BIT MORE FOR MTN AREAS. TEMP GRIDS STILL LOOK
GOOD...HOVERING BETWEEN SLIGHTLY COOLER MAV AND WARMER MET GUIDANCE.

FRIDAY AND SATURDAY...STILL ENOUGH MOISTURE AND EMBEDDED
SHORTWAVES ROTATING AROUND UPPER HIGH TO WARRANT ISOLATED TO
SCATTERED POPS EACH DAY.  HAVE BUMPED UP POPS A BIT FOR MTN AREAS
ON FRIDAY AS SOUTH/SOUTHWESTERLY FLOW STILL APPEARS TO BE ADVECTING A
FAIR AMOUNT OF MONSOON MOISTURE INTO WESTERN PORTIONS OF THE FCST
AREA. THEN AS UPPER RIDGE FLATTENS AND RETROGRADES WESTWARD A BIT...
UPPER LVLS APPEAR TO DRY OUT SOME OVER THE WEEKEND UNDER MORE
WESTERLY FLOW.  THUS POPS TREND DOWNWARD THROUGH THE PERIOD.  TEMPS
SHOULD BE MODERATING FOR MOST AREAS...BUT STILL REMAIN AROUND
SEASONAL NORMALS.

NEXT CHALLENGE COMES IN FOR SUNDAY AS GFS IS STILL BRINGING UPPER
TROF WESTWARD ACROSS NRN US ROCKIES/NRN HIGH PLAINS WHICH SENDS A
HEALTHY SFC COLD FRONT SOUTHWARD INTO EASTERN SECTIONS OF THE FCST
AREA SUN AFTN.  ECMWF IS NOT AS STRONG OR AS FAR SOUTH WITH THE
TRACK OF THE UPPER TROF VS 00Z GFS...SUGGESTING A WEAKER OR
PERHAPS SLOWER COLD FRONT TIMING. AND EVEN 00Z GFS ENSEMBLE MEAN
SEEMS MORE IN LINE WITH ECMWF SOLUTION.  EITHER WAY...LONG RANGE
MODELS ALL BUILD THE UPPER RIDGE BUILDS ACROSS THE WRN US THROUGH
TUES...PUTTING FCST AREA UNDER THE INFLUENCE OF NORTHWESTERLY
FLOW ALOFT.  THIS WILL ALLOW CANADIAN SFC HIGH TO PENETRATE
SOUTHWARD INTO THE CENTRAL PLAINS...SO ITS NOT REALLY A QUESTION
OF IF THE COLD FRONT WILL MAKE IT...BUT WHEN.  THUS...FCST AREA
SHOULD EXPERIENCE ANOTHER COOL DOWN AND AN UPSWING IN PRECIPITATION
CHANCES STARTING EITHER SUNDAY OR MONDAY AND CONTINUING INTO
WEDNESDAY. GOING GRIDS LOOK PRETTY CLOSE...WITH TEMPS AROUND OR
SLIGHTLY BELOW SEASONAL NORMALS. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 4, 7:00 AM MDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT WED AUG 4 2004

COZ058>089-093>099-051300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE EARLY AFTERNOON OVER
THE MOUNTAINS.  THE STORMS WILL MOVE NORTHEAST REACHING THE
INTERSTATE 25 CORRIDOR BY MID AFTERNOON.  A FEW OF THE STORMS MAY
BRIEFLY BECOME STRONG WITH HAIL UP TO 1/2 INCH IN DIAMETER AND WIND
GUSTS TO 50 MPH.  THE STORMS WILL CONTINUE THROUGH THE EVENING IN
ALL AREAS.

OVER THE MOUNTAINS...SOUTHERN INTERSTATE 25 CORRIDOR AND THE
EASTERN PLAINS NEAR THE NEW MEXICO BORDER...SCATTERED THUNDERSTORMS
WILL CONTINUE PAST MIDNIGHT.  AN UPPER LEVEL DISTURBANCE WILL PASS
OVER THE REGION DURING THE LATE EVENING...ALLOWING FOR STORMS TO
CONTINUE WELL INTO THE NIGHT OVER THESE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND
SOUTHEAST PLAINS THURSDAY AFTERNOON AND NIGHT.  THE MAIN THREAT FROM
THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN...WIND GUSTS UP TO 40 MPH...
AND DANGEROUS CLOUD TO GROUND LIGHTNING.  HOWEVER...ONE OR TWO
STORMS COULD BECOME STRONG...MAINLY ACROSS THE SOUTHEAST MOUNTAINS
AND PLAINS...WHERE HAIL UP TO 1/2 INCH IN DIAMETER WILL BE
POSSIBLE. LOCALIZED FLASH FLOODING WILL ALSO BE A THREAT...
ESPECIALLY FOR THE BURN SCARS AND AREAS SENSITIVE TO HEAVY RUN OFF.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY FOR FRIDAY THROUGH TUESDAY.  THE MAIN THREAT FROM
THUNDERSTORMS WILL BE LIGHTNING AND WIND GUSTS UP TO 40 MPH.
HOWEVER...LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER
STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

WOLYN/KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:18 PM MDTSevere Thunderstorm WarningPUBBaca57 min
Aug 4, 3:34 PM MDTSevere Thunderstorm WarningPUBEl Paso86 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.